# SDR 20001017SH042

- Difficulty date: September 7, 2000
- Submitted: October 17, 2000
- Operation: General aviation
- Aircraft: N8366Z
- Make and model: Piper PA-28-181
- Aircraft serial: 288190206
- System (JASC): 2434 · DC Generator-Alternator
- Part: Alternator
- Part number: 4111809
- Condition: Failed
- Location: Solder Tab Lngth
- Stage of operation: CR
- How discovered: W
- Nature of condition: H
- Precautionary procedure: O

## Discrepancy

DURING TRAINING FLIGHT, PILOT NOTICED SEVERAL HIGH AMPERAGE SPIKES FOLLOWED BY A TOTAL LOSS OF ELECTRICAL OUTPUT FROM THE ALTERNATOR.  ALSO DAMAGED ELECTRICALLY WERE THE VOLTAGE REGULATOR AND OVERVOLTAGE RELAY.  POSSIBLE CAUSE FOUND DURING A BENCH CHECK OF AFFECTED ALTERNATOR, AN ARCING FROM FIELD TERMINAL LUG TO THE TIP OF THE REAR COOLING FAN.  ABRASIONS FOUND ON ALL OF THE COOLING FAN TIPS INDICATED A CONTINUOUS ARCING HAD BEEN OCCURRING.  THE MATTER HAS BEEN BROUGHT TO THE ATTENTION OF THE ELECTROSYSTEMS, INC.  (X)
